West Virginia, 2001Damaging Wind in West Virginia, June 21, 2001
June 21, 2001 · NWS RLX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 2:05 PM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 21, 2:05 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT THU JUN 21 2001
WX REPEAT TO YESTERDAY AS TRW FIRE UP AHEAD OF A SLOW MOVING FRONTAL
BNDRY. WITH GUD H10-H8 THETA-E FEED AND MSTR FLUX DIV NOT TO
MENTION A CONVECTIVE SUPPORTIVE ENVIRONMENT...TRW WL CONT THROUGH
THE EVNG HRS. SO HV UPPED POPS TO LKLY ACR CWA IN RESPONSE TO ABV
REASONS AND H2 UPR LVL DIV FCST TO PASS THROUGH OVRNGT. GOING TO BE
ON THE MUGGY SIDE AND WL WORD AS SO WITH DWPTS IN THE LOW TO MID
60S.
FRNT STILL TO OUR N TOMORROW AS A CONT CHC OF SHRA/TSRA WL BE
PRESENT. MAINLY FM LATE MRNG ON. ALSO MORE AREAL CVRG OF CLDS IS
XPCTD. TEMPS FOLLOW THE COOLER GUIDANCE NUMBERS FOR HIGHS AND
WARMER VALUES FOR LOWS.
FEEL CLRNG WON'T TAKE PLACE AS FAST SO KEPT THE CLDS IN A TAD LONGER
SAT THAN PVS FCST. WITH CAA AND NR 70F DWPTS OFF TO OUR E...70S FOR
HIGHS ARE GOING TO BE WELCOMED.
EXTENDED...
ALL MEDIUM RANGE MODELS...WITH THE EXCEPTION OF NOGAPS...LEAVE UPPER
LVL TROF OVR APPALACHIAN REGION...POSSIBLY RETROGRADING SLIGHTLY PER
MRF UNDER BUILDING LONG WV RDG. FRONTAL SYSTEM A LTL SLOWER TO
FINALLY MV EAST OVR THE WEEKEND...SO WILL LEAVE PLENTY OF CLOUDS
AROUND IN MTNS SAT NIGHT...THEN MORE CLEARING SUNDAY...BUT WILL
RE-INTRODUCE LOW CHC POPS IN MTNS BY MONDAY WITH AFT DAYTIME HEATING
AND PLENTY OF LOW-LVL MSTR AROUND. SLOWLY WARMING TEMPS AS TROF
MODIFIES.
.RLX...
AWV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
.END/ RLX+RNK'ERS
In the hours before
Special weather statement, Jun 21, 2:25 PM EST, 4 hours 55 minutes before
OHZ066-083-084-212015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT THU JUN 21 2001
...STRONG THUNDERSTORMS PUSHING INTO SOUTHEASTERN OHIO...
THUNDERSTORMS DEVELOPING IN CENTRAL AND EASTERN OHIO WERE MOVING
INTO WESTERN PERRY...WESTERN VINTON AND NORTHWESTERN JACKSON
COUNTIES IN SOUTHEASTERN OHIO AT 325 PM.
THIS STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS AND
BRIEF HEAVY RAIN DURING THE NEXT HOUR AS THEY LIFT TO THE NORTHEAST
AT AROUND 20 MILES AN HOUR. CONSIDERABLE CLOUD TO GROUND LIGHTNING
WILL ALSO ACCOMPANY THESE STORMS.
MOTORISTS ARE ADVISED TO REMAIN ALERT FOR GREATLY REDUCED
VISIBILITIES IN THE HEAVY RAIN. ALSO...PONDING OF WATER ON ROADWAYS
MAY OCCUR DURING AND SHORTLY AFTER THE HEAVY RAIN.
.END/ZINN
Special weather statement, Jun 21, 3:33 PM EST, 3 hours 47 minutes before
OHZ066-067-075-076-083>087-212230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
433 PM EDT THU JUN 21 2001
...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR ATHENS...MORGAN...PERRY
AND WASHINGTON COUNTIES...
A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEASTWARD THROUGH
SOUTHEASTERN OHIO DURING THE NEXT SEVERAL HOURS. SOME OF THESE
STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.
OTHER STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS TO 35 MILES AN
HOUR. CONSIDERABLE CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AND
LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH THE THUNDERSTORMS.
MOTORISTS ARE ADVISED TO REMAIN ALERT FOR GREATLY REDUCED
VISIBILITIES IN THE HEAVY RAIN. ALSO...PONDING OF WATER ON ROADWAYS
MAY OCCUR DURING AND SHORTLY AFTER THE HEAVY RAIN.
.END/ZINN
Special weather statement, Jun 21, 6:40 PM EST, 40 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-220130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT THU JUN 21 2001
...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR ATHENS...MORGAN...PERRY
AND WASHINGTON COUNTIES...
ONE AREA OF THUNDERSTORMS WAS DEPARTING SOUTHEASTERN OHIO AND
NORTHWESTERN WEST VIRGINIA AT 730 PM...WHILE THE NEXT ROUND OF
STORMS WAS LIFTING TO THE NORTHEAST INTO THE AREA FROM KENTUCKY AND
SOUTH CENTRAL OHIO.
THE THREAT OF A FEW SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS WILL CONTINUE THIS EVENING. HOWEVER...MOST OF THE
STORMS WILL REMAIN BELOW SEVERE LIMITS. THERE WILL BE THE CHANCE FOR
SMALL HAIL WITH MANY OF THE STORMS. ALSO GUSTY WINDS OF 35 TO 40
MILES AN HOUR MAY ACCOMPANY THE STORMS.
LOCALLY HEAVY RAIN WILL BE A POSSIBILITY WITH THE STORMS. THE
EARLIER STORMS PRODUCED FROM THREE QUARTERS OF AN INCH TO ONE AND
ONE HALF INCHES IN PORTIONS OF ATHENS...NORTHERN JACKSON...
MORGAN...PERRY...WASHINGTON AND WESTERN MEIGS COUNTIES IN OHIO.
IF ADDITIONAL HEAVY RAIN OCCURS AGAIN IN THE SAME LOCATIONS...
RUNOFF WILL BE RAPID AND SMALL STREAMS WILL RESPOND QUICKLY.
MOTORISTS ARE ADVISED TO REMAIN ALERT FOR GREATLY REDUCED
VISIBILITIES IN THE HEAVY RAIN. ALSO...PONDING OF WATER ON ROADWAYS
MAY OCCUR DURING AND SHORTLY AFTER THE HEAVY RAIN.
.END/ZINN
Special weather statement, Jun 21, 7:18 PM EST, 2 minutes before
WVZ028-030-032-038>040-047-220200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
818 PM EDT THU JUN 21 2001
A SMALL CLUSTER OF THUNDERSTORMS DEVELOPED OVER NORTHEASTERN BRAXTON
...NORTHERN WEBSTER AND EXTREME SOUTHERN LEWIS COUNTIES DURING THE
LAST HOUR. THESE STORMS WILL BE MOVING NORTHEAST THROUGH
UPSHUR...WESTERN RANDOLPH...BARBOUR AND POSSIBLY TAYLOR COUNTIES
BETWEEN 820 AND 10 PM.
THESE STORMS WILL LIKELY PRODUCE SOME SMALL HAIL AND GUSTY WINDS TO
35 MILES AND HOUR. ALSO...LOCALLY HEAVY RAIN OF THREE QUARTERS TO
ONE AND ONE HALF INCHES MAY FALL IN AN HOUR OR SO.
MOTORISTS ARE ADVISED TO REMAIN ALERT FOR GREATLY REDUCED
VISIBILITIES IN THE HEAVY RAIN. ALSO...PONDING OF WATER ON ROADWAYS
MAY OCCUR DURING AND SHORTLY AFTER THE HEAVY RAIN.
.END/ZINN
.
Thunderstorm Wind, Barbour
- When
- June 21, 7:20 PM EST to 7:30 PM EST
- Where
- Barbour County, Volga
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.083, -80.133
A thunderstorm moved northeast, through Volga, Indian Fork, Spaw Lick, Cherry Hill, Philippi, Hacker Creek, and Adaland. A house near Volga was damaged by a fallen tree. Fallen trees blocked roads. Some trees along Cherry Hill Road were snapped off at mid trunk.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Georgia, June 21, 2001$152,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Pennsylvania, June 21 to 22, 2001$170,000 · 5 events
- Lightning Strike in South Carolina, June 21, 2001$200,000 · 1 event
- Lightning Strike in Florida, June 21, 2001$150,000 · 1 event
- Hail and Damaging Winds in Texas, June 21, 2001$85,000 · 1.75 in hail · 12 events
- Hail and Lightning Strike in Florida, June 21, 2001$110,000 · 0.88 in hail · 3 events
- Damaging Winds in Ohio, June 21, 2001$80,000 · 55 kt wind · 9 events
- Tornado in Florida, June 21, 2001$100,000 · F0 · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 21, 2001$65,000 · 7 events
- Lightning Strike in Florida, June 21, 20015 injured · 1 event
- Hail and Damaging Winds in Tennessee, June 21, 2001$35,000 · 60 kt wind · 12 events
- Flash Flooding and Damaging Winds in Virginia, June 21 to 22, 2001$37,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251899.